Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 176, NWS Twin Cities, MN

August 29, 2024Benton County, Mille Lacs County, Morrison County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 29, 2024, 3:37 PM CDT for Benton County, Mille Lacs County, Morrison County, Minnesota. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2024, 3:37 PM CDT (20:37 UTC)
Expired
Aug 29, 2024, 4:30 PM CDT
In force
53 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Benton County, MN, Mille Lacs County, MN, Morrison County, MN

The radar

The Minneapolis radar (KMPX), 129 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 3:38 PM CDTTSTM WND DMG1 Wnw Pierz, MNMultiple twisted and downed trees up to 2 feet in diameter throughout the Pierz Trailer Park. Time estimated from radar.
Aug 29, 3:43 PM CDTTSTM WND DMG3 Wsw Harding, MNDamage to barn and outbuildings per email from EM. Time estimated via radar.
Aug 29, 3:43 PM CDTTSTM WND DMGLastrup, MNCity of Lastrup reported via email dozens trees down throughout the city, especially the north end. Time estimated via radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 2:33 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 832 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
832 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted.

225 
WUUS53 KMPX 292037
SVRMPX
MNC009-095-097-292130-
/O.NEW.KMPX.SV.W.0176.240829T2037Z-240829T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
337 PM CDT Thu Aug 29 2024

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Mille Lacs County in east central Minnesota...
  Benton County in central Minnesota...
  Southeastern Morrison County in central Minnesota...

* Until 430 PM CDT.

* At 337 PM CDT, severe thunderstorms were located along a line
  extending from near Camp Ripley to 7 miles south of Pierz to near
  Sauk Rapids, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  St. Cloud, Foley, Pierz, and Lastrup around 340 PM CDT.
  Foreston around 355 PM CDT.
  Mille Lacs Lake, Milaca, Onamia, and Vineland around 400 PM CDT.
  Bock around 405 PM CDT.
  Wahkon around 410 PM CDT.
  Isle around 415 PM CDT.

Other locations impacted by these severe thunderstorms include Duelm,
Mayhew, Morrill, Mille Lacs Kathio State Park, Glendorado, Parent,
Father Hennepin State Park, Pease, Oak Park, and Lake Mille Lacs.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4625 9343 4598 9343 4598 9352 4556 9351
      4556 9408 4587 9405 4616 9431 4616 9381
      4624 9381
TIME...MOT...LOC 2037Z 246DEG 43KT 4611 9430 4588 9404 4558 9408 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
2 follow-up statements
353 
WWUS53 KMPX 292103
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
403 PM CDT Thu Aug 29 2024

MNC009-095-097-292130-
/O.CON.KMPX.SV.W.0176.000000T0000Z-240829T2130Z/
Mille Lacs MN-Benton MN-Morrison MN-
403 PM CDT Thu Aug 29 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR MILLE LACS...EASTERN BENTON AND EAST CENTRAL MORRISON COUNTIES...

At 403 PM CDT, severe thunderstorms were located along a line
extending from near Vineland to near Onamia to near Foreston, moving
northeast at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Mille Lacs Lake, Isle, Wahkon, and Bock around 410 PM CDT.

Other locations impacted by these severe thunderstorms include Mille
Lacs Kathio State Park, Glendorado, Father Hennepin State Park,
Pease, Oak Park, Rum River, Lake Mille Lacs, Rum River State Forest,
and Bayview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4625 9343 4598 9343 4598 9352 4556 9351
      4557 9386 4588 9384 4616 9393 4616 9381
      4624 9381
TIME...MOT...LOC 2103Z 245DEG 43KT 4622 9379 4600 9365 4570 9369 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Borghoff
821 
WWUS53 KMPX 292121 RRA
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
421 PM CDT Thu Aug 29 2024

MNC009-095-097-292131-
/O.EXP.KMPX.SV.W.0176.000000T0000Z-240829T2130Z/
Mille Lacs MN-Benton MN-Morrison MN-
421 PM CDT Thu Aug 29 2024

...THE SEVERE THUNDERSTORM WARNING FOR MILLE LACS...EASTERN BENTON
AND EAST CENTRAL MORRISON COUNTIES WILL EXPIRE AT 430 PM CDT...

The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and east central Minnesota.

&&

LAT...LON 4625 9343 4598 9343 4598 9352 4556 9351
      4557 9386 4588 9384 4616 9393 4616 9381
      4624 9381
TIME...MOT...LOC 2121Z 246DEG 43KT 4630 9352 4608 9338 4578 9343 

$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 3:17 PM CDT, 20 minutes earlier. Its key messages:

  • A line of severe storms is ongoing this afternoon and will continue through this evening. The main threats are damaging winds and heavy rainfall, but a couple of tornadoes and large hail are also possible.
  • Following this event, the weather will be pleasant through early next week.
Area forecast discussion, Aug 29, 3:17 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
317 PM CDT Thu Aug 29 2024

.KEY MESSAGES...

- A line of severe storms is ongoing this afternoon and will
continue through this evening. The main threats are damaging winds
and heavy rainfall, but a couple of tornadoes and large hail are
also possible.

- Following this event, the weather will be pleasant through early
next week.
&&

.DISCUSSION...
Issued at 216 PM CDT Thu Aug 29 2024

Severe storms are ongoing across west central and south central
Minnesota ahead of a front. Storm mode is somewhat messy, but these
initial storms will pose the greatest risk for a tornado or two
before things are expected to grow upscale and transition to more of
a damaging wind threat. The question is when/how far east this
transition will happen. SPC mesoanalysis suggests the environment is
more favorable for tornadoes across east central Minnesota into
western Wisconsin, so if cells can remain discreet enough, the
tornado threat will persist. The 19z MPX special sounding shows
impressive CAPE of 4200 J/kg and 35kts of shear, which is
considerably more shear than we saw with Monday's round of severe
weather. While pwats are around 1.5" (down from over 2" Monday
evening), locally heavy rain is still possible with QPF totals
around 1 to 1.5". Storms are also about an hour or so ahead of our
initial thinking, so expecting storms to reach the metro closer to
4:30-5pm and Wisconsin by 6pm. Showers aren't expected to linger
long behind this initial line, so thinking any precip will come to
an end by midnight.

Following this system, tranquil weather will prevail through the end
of the period. Temperatures this weekend will be in the low 80s for
Saturday before falling into the low 70s for Sunday and Monday.
Temperatures slowly creep back into the 80s by midweek with dry
weather continuing.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1240 PM CDT Thu Aug 29 2024

The IFR/MVFR stratus deck has shifted NE, but will still impact the
western Wisconsin sites for the early afternoon. A pocket of
clearing is visible over much of central Minnesota, while convection
is becoming more widespread along the western MN border. As the
front sags southeast, a period of heavy rain and convective wind
gusts will likely impact each site. Behind the line, cigs will
quickly rise and winds will weaken and shift out of the NW.
There is a chance for low stratus and patchy fog for some locations
overnight, especially over western Wisconsin.

KMSP...Timing is still on track, so not too much change for the
ongoing TAF. Scattered storms could arrive ahead of the front
around 20z, with the main line moving through close to 21-23z.
Some models indicate that more isolated storms storms could fill
in behind the main line, so we have maintained the tempo
through 01z for now.

/OUTLOOK FOR KMSP/
SAT...VFR. Wind SW 10-15kts.
SUN...VFR. Wind N 5-10kts.
MON...VFR. Wind S 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...Dye
AVIATION...BED
Hazardous weather outlook, Aug 29, 3:49 AM CDT, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
349 AM CDT Thu Aug 29 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
300900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
349 AM CDT Thu Aug 29 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

A slight risk for severe thunderstorms is present this afternoon
and evening, with damaging wind and large hail the primary threats
with a few tornadoes possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Local storm report, Aug 29, 3:02 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
302 PM CDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     Tstm Wnd Gst     Paynesville             45.38N 94.72W
08/29/2024  M59 MPH          Stearns            MN   Mesonet

0255 PM     Tstm Wnd Dmg     1 E New Ulm             44.31N 94.45W
08/29/2024                   Nicollet           MN   Trained Spotter

            Multiple trees down and power outages in New
            Ulm.

0245 PM     Tstm Wnd Dmg     2 SW Willmar            45.11N 95.08W
08/29/2024                   Kandiyohi          MN   Public

            Large branches down on the southwest side of
            Willmar.

&&
Local storm report, Aug 29, 3:13 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
313 PM CDT Thu Aug 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     Tstm Wnd Dmg     New Ulm                 44.31N 94.46W
08/29/2024                   Brown              MN   Emergency Mngr

            Delayed report of multiple downed trees
            blocking roads throughout New Ulm. Time
            estimated from radar.

&&

BED

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 2:11 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Stearns34 min
Aug 29, 2:17 PM CDTSevere Thunderstorm WarningMPXBrown, Nicollet28 min
Aug 29, 2:29 PM CDTSevere Thunderstorm WarningMPXKandiyohi31 min
Aug 29, 2:33 PM CDTSevere Thunderstorm WarningMPXBrown, Nicollet27 min
Aug 29, 2:37 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Stearns, Todd38 min
Aug 29, 2:44 PM CDTSevere Thunderstorm WarningMPXNicollet, Sibley46 min
Aug 29, 2:54 PM CDTSevere Thunderstorm WarningMPXBenton, Meeker, Morrison, Sherburne, Stearns51 min
Aug 29, 3:05 PM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker, Wright40 min
Aug 29, 3:12 PM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Scott, Sibley48 min
Aug 29, 3:31 PM CDTTornado WarningMPXMille Lacs, Morrison29 min
Aug 29, 3:38 PM CDTSpecial Weather StatementMPXWatonwan37 min
Aug 29, 3:42 PM CDTSevere Thunderstorm WarningMPXAnoka, Carver, Dakota, Hennepin, Ramsey, Scott48 min
Aug 29, 3:50 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Nicollet, Watonwan25 min
Aug 29, 3:52 PM CDTTornado WarningMPXBlue Earth, Brown, Watonwan23 min
Aug 29, 4:08 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Le Sueur, Nicollet, Waseca36 min
Aug 29, 4:18 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Dakota, Hennepin, Ramsey, Washington57 min
Aug 29, 4:32 PM CDTTornado WarningMPXAnoka, Chisago, Isanti28 min
Aug 29, 4:53 PM CDTTornado Warning Tornado observedMPXChisago20 min
Aug 29, 4:54 PM CDTSpecial Weather StatementMPXSteele, Waseca36 min
Aug 29, 4:58 PM CDTSevere Thunderstorm WarningMPXChisago32 min
Aug 29, 5:30 PM CDTSpecial Weather StatementMPXWashington30 min
Aug 29, 5:34 PM CDTSpecial Weather StatementMPXSteele26 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.